Coping With Epilepsy The Hemispherectomy Foundation
Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 03-23-2014, 10:16 AM
Getting Comfortable
 
Join Date: Feb 2014
Posts: 17
Thanks: 11
Thanked 0 Times in 0 Posts

Iron supplements


Hi all, best wishes to you.

Was wondering if anyone knew anything about taking iron supplements and them causing seizures? I was on them for 4 days before I had 2 tonic clonic fits and my doctor told me not to take them, even though she checked it against the valproate and didn't say there was/could be an interaction between them.

I'm now scared to take them and starting to feel quite unwell now. My iron level in January was 4, I've been retested last week and waiting for the results.

Thank you for any replies x
Reply With Quote
  #2  
Old 03-23-2014, 06:25 PM
Account Closed
 
Join Date: Nov 2013
Location: Ill
Posts: 434
Thanks: 249
Thanked 90 Times in 76 Posts
I take iron daily as I have problems with anemia if I don't. My GP prescribed them and my Neurologist knows I take them and has never said a word as to why I shouldn't.

I get weak without them and don't feel right at all.
Reply With Quote
  #3  
Old 03-23-2014, 06:41 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
Iron supplements can often cause diarrhea or otherwise irritate the gut. If this happened in your case, it might affect how your valproate was being metabolized. Another possibility is that you had a reaction to a filler in the iron supplement.

Just out of curiosity are you taking the iron for a diagnosed deficiency, and if so is the deficiency caused by your meds?
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
Shandy (03-25-2014)
  #4  
Old 03-23-2014, 06:42 PM
Venerable Voice of CWE
 
Join Date: Apr 2013
Location: British Columbia, Canada
Posts: 2,080
Thanks: 867
Thanked 1,105 Times in 781 Posts
Google any nonmedicinal ingredients in the iron as well as the form of iron (iron sulfate, iron gluconate, etc.). I had an allergic reaction (itching, rash) to iron sulfate, for example, and this "stress" triggered a temporary increase in seizures for me until we were able to figure this out. I was fine with iron gluconate.
Reply With Quote
The Following User Says Thank You to masterjen For This Useful Post:
Shandy (03-25-2014)
  #5  
Old 03-23-2014, 06:50 PM
Account Closed
 
Join Date: Nov 2013
Location: Ill
Posts: 434
Thanks: 249
Thanked 90 Times in 76 Posts
Originally Posted by Nakamova View Post:
Iron supplements can often cause diarrhea or otherwise irritate the gut. If this happened in your case, it might affect how your valproate was being metabolized. Another possibility is that you had a reaction to a filler in the iron supplement.

Just out of curiosity are you taking the iron for a diagnosed deficiency, and if so is the deficiency caused by your meds?
Naka, my dr. told me the exact opposite, that iron can cause constipation and that's what ended up happening in my case. Now I have to take something for it too as I cant stop taking the iron.

Does it ever stop???
Reply With Quote
  #6  
Old 03-23-2014, 06:56 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
yeah -- both diarrhea AND constipation are common side effects from iron supps. Ain't life grand?
Reply With Quote
The Following 2 Users Say Thank You to Nakamova For This Useful Post:
Penny (03-23-2014), Shandy (03-25-2014)
  #7  
Old 03-24-2014, 10:10 AM
Getting Comfortable
 
Join Date: Feb 2014
Posts: 17
Thanks: 11
Thanked 0 Times in 0 Posts

Thank you for your replies


Thank you all for your replies.

The iron supplement they put me on was ferrous fumarate, 350mg bd. I have a dx of iron deficiency but have no idea if the valproate could cause this. I've been on SV since I was a teenager and only ever had low iron levels during my first pregnancy, and can't find anything written for interaction or caution.

I have googled the ingredients but can't see anything that stands out.

With my epilepsy I didn't have seizures for over 20 years. Then 16 months ago I got prescribed a sleeping pill which they believe induced non epileptic seizures.?? I had nothing until the iron supplement and they were completely out the blue. I had applied for my licence

Tomorrow I finally get to see a neurologist. Last time I saw one was when I was 17 because my epilepsy was never a problem.

Xxx
Reply With Quote
  #8  
Old 03-24-2014, 01:52 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
Quote :
Then 16 months ago I got prescribed a sleeping pill which they believe induced non epileptic seizures.??
Given your history, it seems odd that the seizure would have been considered non-epileptic. What was the sleeping pill you were prescribed?

I assume you weren't taking any other supplements or meds besides the ferrous fumarate and the valproate. Given the lack of any other obvious trigger, it sounds like some kind of allergic reaction to the ferrous fumarate.

BTW, my HGB count has run subnormal ever since I started on anti-seizure meds 15 years ago. In the absence of noticeable symptoms, my docs haven't prescribed anything, though they said that a B12 was fine to take. I don't take iron supplements. I assume your HGB numbers are much lower, but you might ask your doc if B12 and folic acid might be more useful than iron -- there's at least one case in the literature where long-term use of valproate led to B12 deficiency. Good luck at your appointment, I hope your neurologist is helpful.
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
Shandy (03-25-2014)
  #9  
Old 03-24-2014, 02:12 PM
Getting Comfortable
 
Join Date: Feb 2014
Posts: 17
Thanks: 11
Thanked 0 Times in 0 Posts
Thank you Nakamova

I also thought it was odd to say non epileptic seizures. They had given me an EEG and a sleep deprived one. The SD came back abnormal but not epilepti- form sorry hope I've spelt it correct. I ask what that meant but got no answers.

I was on zopiclones for sleeping. My dad had passed suddenly and wasnt sleeping. I took them for 3 weeks without a break and then ran out and went into the seizures 24 hours later.

I have to say when the bloods came back as being low the only symptom I had was heart palpitations. My energy levels were good. Exercising 4 times a week. I will ask about vit B12. I have a lot of questions to ask tomorrow, I hope i at least get some of them answered. Thank you again for helping
Reply With Quote
  #10  
Old 03-25-2014, 12:50 PM
Getting Comfortable
 
Join Date: Feb 2014
Posts: 17
Thanks: 11
Thanked 0 Times in 0 Posts
Just a quick update,

Saw the neurologist today. I have to have a MRI and sleep deprived EEG

Also she put me on lacosamide/vimpat. I have to say I've never heard of this drug before. She didn't want to put the valproate up because of how much I already shake on it. She also said it would help mood.

Fingers crossed

Take care all x
Reply With Quote
  #11  
Old 03-26-2014, 09:01 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,380
Thanks: 938
Thanked 7,290 Times in 5,376 Posts
I hope Vimpat does the trick for you! I know that other CWE members take it.
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
[Info] Mercury in Supplements epileric The Library 8 09-26-2012 09:25 AM
Supplements Suzanne H The Kitchen 2 07-13-2012 04:23 PM
How to take supplements Kaitybugsmom The Kitchen 15 04-08-2012 11:25 AM
GABA supplements googly389 The Kitchen 1 10-06-2008 03:10 PM
Getting started with supplements sculptr The Kitchen 1 01-12-2006 07:28 AM


All times are GMT -5. The time now is 07:53 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.